New Mexico, 2013

High Wind in New Mexico, December 4, 2013

December 4, 2013 · NWS MAF · 2 events in 1 county or zone

Strong southwest to west mid level winds at the base of a passing upper trough resulted in an extended period of high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southwest to west mid level winds at the base of a passing upper trough resulted in an extended period of high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 4, 1:27 PM MST, 33 minutes earlier.

Area forecast discussion, Dec 4, 1:27 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CST Wed Dec 4 2013

.DISCUSSION...

Today looks like our last warm day for a while before Arctic air
moves in tomorrow and stays around for much of the next week.

Strong winds over the Guadalupe Mountains continue this afternoon
with some locations still gusting over 55 mph. Will keep the High
Wind Warning going through this evening when the strong winds should
begin to diminish. Winds have also picked up across northern Eddy
and Lea counties so have opted to include them in a short fused Wind
Advisory ending this evening.

This afternoons warm temperatures will soon be a distant memory as
we await a strong cold front set to arrive tonight. The Arctic front
is currently sitting across the Big Country and southern TX
Panhandle as diurnal effects have stalled it. The front will get
a strong push later tonight and should move through most of the
Permian Basin by sunrise Thursday. Temperatures will fall quickly
into the 30s behind the front with even some locations staying in
the 20s tomorrow afternoon across the far northern Permian Basin
and western Low Rolling Plains. At the same time, precipitation
will begin to break out across with area within moderate
isentropic lift. Temperatures will be cold enough for freezing
rain and possibly some sleet over northern parts of the Permian
Basin. With confidence increasing in the frozen precipitation,
will issue a winter weather advisory for the northern Permian
Basin and western Low Rolling Plains until Friday morning. These
areas could see ice accumulations up to 1/4" by Thursday
afternoon; then mix with sleet and snow Thursday night and Friday
morning. More counties will likely be added to the advisory
overnight as freezing temperatures will be delayed until Thursday
afternoon and night further south and west. Models indicate more
precipitation will develop over the area Thursday night as the
cold air deepens. This may cause major travel problems by Friday
morning especially across the Permian Basin where the heaviest
sleet and freezing rain is expected. We could also see an inch or
so of snow from Lamesa over to Snyder. Precip should end by mid
morning Friday leaving behind very chilly temperatures and cloudy
skies. Temperatures then nosedive into the teens and 20s by
Saturday morning with areas north of the Pecos River likely not
making it above freezing during the day. There could also be some
freezing drizzle across the Permian Basin Saturday and Saturday
night as the low levels of the atmosphere saturates.

We try to warm a bit Sunday, but am very skeptical of the guidance
as the Arctic air makes it all the way to the Gulf coast. Will stay
below guidance for now and keep high temperatures mostly in the 40s
and 50s.

Yet another shot of Arctic air will arrive Monday with well below
normal temperatures expected into next week.

hluchan

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 34  36  21  31  /  10  60  60  10
BIG SPRING TX              33  35  22  30  /  20  60  70  10
CARLSBAD NM                51  52  29  39  /  10  40  50   0
DRYDEN TX                  55  62  36  42  /  10  30  40  10
FORT STOCKTON TX           46  48  29  38  /  10  50  50  10
GUADALUPE PASS TX          46  49  30  36  /  10  50  40   0
HOBBS NM                   40  40  21  32  /  10  50  50   0
MARFA TX                   46  61  33  47  /  10  50  40  10
MIDLAND INTL AIRPORT TX    33  34  23  32  /  20  60  60  10
ODESSA TX                  36  37  23  33  /  10  60  60  10
WINK TX                    45  47  26  38  /  10  50  50  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING until 8 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     WINTER WEATHER ADVISORY from 5 AM Thursday to 5 AM MST Friday
     FOR THE FOLLOWING ZONES... Northern Lea County.

     WIND ADVISORY until 8 PM MST this evening FOR THE FOLLOWING
     ZONES... Eddy County Plains...Northern Lea County.

TX...HIGH WIND WARNING until 8 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     WINTER WEATHER ADVISORY from 6 AM Thursday to 6 AM CST Friday
     FOR THE FOLLOWING ZONES... Borden...Dawson...Gaines...
     Howard...Martin...Mitchell...Scurry.

&&

72/29
Hazardous weather outlook, Dec 4, 1:25 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CST WED DEC 4 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
225 PM CST WED DEC 4 2013 /125 PM MST WED DEC 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS INTO THIS
EVENING... A HIGH WIND WARNING REMAINS IN EFFECT. VERY WINDY
CONDITIONS WILL CONTINUE ACROSS PORTIONS OF LEA AND EDDY COUNTY
THROUGH SUNSET... A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MIX OF WINTRY PRECIPITATION IS POSSIBLE THURSDAY AND THURSDAY
NIGHT ACROSS MUCH OF THE AREA. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE NORTHERN PERMIAN BASIN AND PORTIONS OF SOUTHEAST
NEW MEXICO THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Dec 4, 1:56 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CST WED DEC 4 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
256 PM CST WED DEC 4 2013 /156 PM MST WED DEC 4 2013/

...RETURN OF WINTER WEATHER TO WEST TEXAS AND SOUTHEAST NEW
MEXICO THURSDAY AND THURSDAY NIGHT...

UNSEASONABLY WARM TEMPERATURES TODAY WILL TURN SHARPLY COLDER
LATE TONIGHT WITH THE ARRIVAL OF ANOTHER ARCTIC COLD FRONT. HIGHS
THURSDAY WILL RANGE FROM THE 20S IN THE NORTHEAST PERMIAN BASIN TO
70S ALONG THE RIO GRANDE. TEMPERATURES WILL BECOME COLD ENOUGH BY
THURSDAY MORNING FOR A MIX OF FREEZING RAIN AND SLEET ACROSS
PORTIONS OF THE NORTHEAST... WITH LIGHT RAIN ACROSS THE CENTRAL
PERMIAN BASIN MIXING WITH FREEZING PRECIPITATION DURING THE
AFTERNOON.  BY THURSDAY NIGHT THE MIX OF FREEZING RAIN AND SLEET
WILL SPREAD SOUTHWARD ACROSS THE PERMIAN BASIN TO THE DAVIS
MOUNTAINS AND LOWER TRANS PECOS... AND WESTWARD TO THE GUADALUPE
MOUNTAINS. THE HEAVIER PRECIPITATION TOTALS ARE EXPECTED THURSDAY
NIGHT. ICE ACCUMULATIONS OF LESS THAN ONE QUARTER INCH ARE
POSSIBLE ALONG AND NORTH OF THE PECOS RIVER... ALONG WITH SLEET AND
SNOW ACCUMULATIONS OF UP TO ONE INCH FOR THE THE NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. A FEW LOCATIONS COULD SEE
SLICK DRIVING CONDITIONS AS EARLY AS THURSDAY MORNING... BUT
WIDESPREAD HAZARDOUS DRIVING CONDITIONS ARE EXPECTED FRIDAY MORNING
AS ROADS BECOME ICY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
December 4, 2:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Strong southwest to west winds occurred in the Guadalupe Mountains in southeast New Mexico.

High Wind, Guadalupe Mountains of Eddy County

When
December 4, 2:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Strong southwest to west winds occurred in the Guadalupe Mountains in southeast New Mexico.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481850, 481851.